Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

October 5, 2018Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Oct 5, 2018, 5:54 PM EDT for Greenup County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2018, 5:54 PM EDT (21:54 UTC)
Expired
Oct 5, 2018, 6:30 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS81 KRLX 052154
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
554 PM EDT FRI OCT 5 2018

KYZ101-052230-
Greenup-
554 PM EDT FRI OCT 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENUP
COUNTY...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Letitia to 6 miles
east of Camp Dix. Movement was east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Letitia, Load, Brushart and Warnock. 

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3853 8314 3853 8313 3855 8310 3857 8310
      3859 8307 3862 8308 3864 8305 3866 8305
      3868 8303 3864 8290 3843 8301 3847 8305
      3849 8312 3851 8316
TIME...MOT...LOC 2154Z 288DEG 8KT 3869 8311 3852 8316 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 5, 4:31 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 5, 4:31 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
431 PM EDT Fri Oct 5 2018

.SYNOPSIS...
Warm front lifts north this afternoon and tonight. Mainly dry
and warm weather prevails into next week as large high pressure
persists over the Eastern U.S.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 430 PM Friday...

Increased POPs slightly through early evening for roughly the
southern half of the CWA. Warmer sfc temps south of a retreating
boundary have allowed for isolated to scattered convection to
develop. Should see a quick demise in convection once diurnal
warming wanes.

As of 220 PM Friday...

Warm southerly flow will be on the increase tomorrow after warm
front lifts northward tonight. With that boundary still in our
vicinity, can't rule out a slight to low chance for shower of
storm through the day on Saturday.

Low clouds over the area today have slowly dissipated and will
continue to do so into tonight. With few clouds and light winds,
fog will likely develop again overnight and may become quite
dense in some valleys.

Very warm conditions expected tomorrow, with highs running about
15 degrees above normal. Columbus Weekend is going to feel more
like Labor Day Weekend.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 200 PM Friday...

Hot and humid conditions will continue across the area over the
weekend as ridge of high pressure continues to remain in place
across the eastern U.S. Occasional showers and thunderstorms
will be possible during the period, particularly during daytime
heating hours. Any showers or storms will contain brief heavy
downpours, but severe threat looks low.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM Friday...

Upper ridge will continue to dominate the weather pattern during
this time period with occasional showers and storms. Weather
becomes more unsettled towards the end of the long term period,
as a frontal boundary, and possible tropical system, affect the
area.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 1745 AM Friday...

IFR stratus is slowly lifting/breaking up this afternoon.
Conditions will improve into this evening, with clouds
scattering out. However, fog will likely develop once again
overnight with IFR conditions likely. Any fog should dissipate
by 14Z tomorrow morning and VFR conditions are expected
thereafter.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and extent of fog formation tonight
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  M    L    L    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    L    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    L    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR conditions possible in overnight and early morning valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK/SL
NEAR TERM...RH/MPK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MPK
Hazardous weather outlook, Oct 5, 4:32 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Fri Oct 5 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-060845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Fri Oct 5 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

SPOTTER INFORMATION STATEMENT

Spotter activation is not expected at this time.

TRM/30

In the hours before

Special weather statement, Oct 5, 5:25 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT FRI OCT 5 2018

KYZ102-052200-
Carter-
525 PM EDT FRI OCT 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARTER COUNTY...

At 523 PM EDT, a rapidly developing thunderstorm was located near
Camp Dix, or 7 miles northwest of Carter Caves State Park, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carter Caves State Park, Gesling and Carter.

This includes Interstate 64 in Kentucky between mile markers 164 and
167.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.

LAT...LON 3843 8323 3844 8321 3845 8321 3845 8320
      3847 8319 3849 8319 3850 8318 3850 8316
      3848 8311 3848 8309 3847 8305 3840 8298
      3830 8302 3838 8323
TIME...MOT...LOC 2123Z 283DEG 13KT 3845 8320

HART
Special weather statement, Oct 5, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
554 PM EDT FRI OCT 5 2018

KYZ101-052230-
Greenup-
554 PM EDT FRI OCT 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENUP
COUNTY...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Letitia to 6 miles
east of Camp Dix. Movement was east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Letitia, Load, Brushart and Warnock.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3853 8314 3853 8313 3855 8310 3857 8310
      3859 8307 3862 8308 3864 8305 3866 8305
      3868 8303 3864 8290 3843 8301 3847 8305
      3849 8312 3851 8316
TIME...MOT...LOC 2154Z 288DEG 8KT 3869 8311 3852 8316

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:25 PM EDTSpecial Weather StatementRLXCarter35 min
Oct 5, 6:02 PM EDTSpecial Weather StatementRLXCarter43 min
Oct 5, 7:18 PM EDTSpecial Weather StatementRLXCarter57 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.